Washington, 2017Flood in Washington, March 14 to 19, 2017
March 14 to 19, 2017 · NWS OTX · 1 event in 1 county or zone
Low elevation snow melt combined with periods of heavy rain during the second week of March forced the Palouse River to Major Flood Stage. Extensive flooding of fields, parks and roads in the river bottom occurred with some houses and businesses in the town of Palouse experiencing basement flooding and minor first floor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low elevation snow melt combined with periods of heavy rain during the second week of March forced the Palouse River to Major Flood Stage. Extensive flooding of fields, parks and roads in the river bottom occurred with some houses and businesses in the town of Palouse experiencing basement flooding and minor first floor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:08 PM PST, 52 minutes earlier.
Area forecast discussion, Mar 14, 10:08 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1108 PM PDT Tue Mar 14 2017
.SYNOPSIS...
Rain and mild weather will bring flooding over the Idaho
Panhandle and portions of eastern Washington this week. Several
rounds of rain are expected through Wednesday night. Cooler and
drier conditions Thursday into Friday will allow some of our
rivers to temporarily recede. However, more rain Friday night and
Saturday will raise concerns for flooding through the weekend.
&&
.DISCUSSION... /issued 257 PM PDT Tue Mar 14 2017/
Tonight through Wednesday night: The wet weather persists as a
fetch of Pacific moisture continues to stream over into the
region. Currently a shortwave aloft has brushed from the northern
Cascades into BC and brought a frontal boundary through north
central WA. This boundary still persists from north Idaho into the
central Basin with light showers in the low lands and persistent
rain with high mountain snow over the Idaho panhandle. Overnight,
the boundary is expected to transition into a warm front and lift
northward. Winds will be light and rain increases across the
Columbia Basin and into northeast Washington. This round of rain
will persist through Wednesday before a cold front swings through
north central WA Wednesday evening and finally exits southeast WA
by late Wednesday night. Behind this front, anticipate locally
breezy winds. For this 36 hour period, anticipate additional
rainfall amounts of 0.5" to 0.75" for extreme eastern Washington
and 0.75" to 1.25" for north Idaho. Higher amounts are possible in
the mountains. This added rainfall will prolong the flooding
concerns through Wednesday night and current flood highlights will
remain in effect. /rfox.
Thursday: Breezy west winds and the opportunity to see some
sunshine will be on tap for Thursday. More importantly, the Inland
Northwest will experience a mainly dry day with the exception of
some widely scattered showers over the Panhandle mountains and the
Cascade Crest. Our rivers and streams will also benefit from
cooler overnight temperatures Wednesday night and especially
Thursday night. Many locations Thursday night will fall below
freezing for several hours slowing our rate of melting snow.
Friday: It looks like the Inland Northwest may be able to have one
more dry day on Friday before our next round of warm frontal
precipitation arrives late in the afternoon or evening. Of the
morning model runs, the GFS is the fastest to develop rain east of
the Cascades Friday. At this time, we are carrying a 20-30 percent
chance of light rain Friday afternoon for north Idaho and central
and eastern Washington. If the ECMWF, Canadian, and NAM models
verify, precipitation won't begin until early evening. Snow levels
may begin as low as 2000-3000 feet Friday afternoon/evening along
the Canadian border. Strong southerly flow accompanying the warm
front Friday night will push snow levels quickly into the
5000-7000 ft range. The arrival of more rain, mild winds, and
rising snow levels will raise concerns for more runoff into the
weekend. /GKoch
Saturday through Tuesday...Rain will continue on Saturday along
with mild and breezy conditions ahead of a cold front. Snow levels
will be high...ranging from 5-6k feet along the East Slopes of the
Cascades to 7-8k feet over SE Washington into the Idaho
Panhandle. Strong south-southwest flow with 850mb winds of 40-50
kts will focus the heaviest rain over the mountains of NE
Washington and the north Idaho Panhandle. A combination of rain
and snow melt will lead to additional rises on area rivers and
streams with more flooding possible. A strong cold front passes
Saturday evening with windy conditions likely for the Columbia
Basin...Spokane area...and in the mountains. Drier air behind the
front will result in a quick end to precipitation...with little in
the way of post-frontal showers expected. Sunday and Monday will
bring much quieter weather as the next upper trough approaching
the west coast digs south off the California coast allowing a weak
ridge to move over the area. Cooler air moving in behind the cold
front from Saturday evening will allow temperatures to cool
towards normal values for both Sunday and Monday. On Tuesday the
upper trough off the California coast may begin to advect in
increased moisture from the southwest. Unlike recent systems it
looks like only light precipitation amounts as the brunt of the
forcing passes south of the region for the middle of next week. JW
&&
.AVIATION...
06Z TAFS: -ra will continue across the region through the night.
Though there will likely be breaks across the TAF locations. A
drier period is expected aft about 15Z, but will be short lived as
a cold front moves across the region starting aft 22Z for KEAT and
will bring several hrs of more rain. This front will push through
Spokane area ard 02Z. South to southwest winds 15-20 mph with some
gusts as high as 30 mph will increase aft 18Z for the Spokane area
TAFS and KMWH...and will decrease aft the front passes. Most cigs
and vsby should remain VFR, but cannot rule out some IFR fog for
KLWS and KPUW overnight and KMWH...KEAT aft 12Z.
&&
.HYDROLOGY...
Mild temperatures, high snow levels, and a couple more rounds of
rain tonight through Wednesday night will have many rivers and
streams in north Idaho and eastern Washington on the rise. A drier
and somewhat cooler pattern Thursday through Friday afternoon will
help slow runoff for a 24 to 48 hour period. Unfortunately, the
arrival of a vigorous warm front Friday night will push snow
levels high once again and produce another round of moderate
rainfall. The weekend precipitation is the reason for a secondary
bump in many of our hydrographs. A transition to cooler conditions
early to middle of next week should allow our creeks and smaller
rivers to recede as well as improvement in our field flooding.
Our larger rivers like the St Joe and Spokane will be slower to
rise and fall as it takes several days for water to work through
Lake Coeur d'Alene. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 46 54 37 48 29 49 / 90 90 90 10 10 20
Coeur d'Alene 44 52 36 48 29 48 / 100 100 90 20 10 10
Pullman 49 56 39 49 31 55 / 80 90 100 10 0 10
Lewiston 49 62 42 57 35 60 / 60 70 90 10 0 10
Colville 43 51 36 51 29 47 / 90 90 80 20 10 20
Sandpoint 38 50 37 46 28 45 / 100 100 100 40 20 10
Kellogg 44 51 37 45 29 49 / 100 100 100 40 10 10
Moses Lake 45 59 36 56 29 51 / 60 60 40 10 0 30
Wenatchee 42 54 36 53 32 45 / 60 60 50 10 10 30
Omak 39 52 34 52 28 46 / 80 70 60 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late Wednesday night for Central Panhandle
Mountains-Idaho Palouse-Lewis and Southern Nez Perce
Counties-Lewiston Area.
WA...Flood Watch through late Wednesday night for Lower Garfield and
Asotin Counties-Northeast Blue Mountains-Northeast
Mountains-Okanogan Highlands-Washington Palouse.
&&Hazardous weather outlook, Mar 14, 1:26 PM PST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
226 PM PDT Tue Mar 14 2017
IDZ001>004-026-027-WAZ031>033-036>038-152130-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
226 PM PDT Tue Mar 14 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Occasional light to moderate rain will continue into tonight.
Mild temperatures will lead to increased snow melt. Flooding
issues on small streams and urban areas will continue.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Warmer temperatures and rain on Wednesday will encourage spring
snow melt and additional flooding. Large main stem rivers will
remain high through the week although small streams will likely
fall Thursday and Friday due to a break in rain and cooler
temperatures. Another round of mild and wet weather over the
weekend combined with more snow melt will lead to another rise on
rivers and streams which may result in additional flooding into
early next week.
WAZ034-035-041>044-152130-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
226 PM PDT Tue Mar 14 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
Flood, Whitman
- When
- March 14, 11:00 PM PST to March 19, 9:00 PM PST
- Where
- Whitman County, 1.22 mi NNW of Cove to 1.7 mi NNE of Horn
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $70,000
- Reported by
- River/Stream Gage
- Coordinates
- 46.885, -117.044
The Palouse River Gage at Potlach, ID recorded a rise above the Flood Stage of 15.0 feet at 10:00 PM PST March 14th, cresting at 17.5 feet at 10:30 AM March 16th. The river dropped below Flood Stage during the evening of the 17th but then rose again above Flood Stage during the afternoon of the 19th cresting 15.6 feet before receding below Flood Stage for the end of the event during the evening of March 19th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Massachusetts, March 14, 2017$214,000 · 69 kt wind · 35 events
- Blizzard and Winter Storm in Vermont, March 14 to 16, 2017$330,000 · 16 events
- Blizzard and Winter Storm in New York, March 14 to 15, 2017$180,000 · 9 events
- High Wind in New York, March 14, 2017$200,000 · 59 kt wind · 3 events
- Flood in Idaho, March 14 to 19, 2017$200,000 · 1 event
- Debris Flow in Washington, March 14 to 31, 2017$80,000 · 1 event
- Heavy Snow and High Wind in Rhode Island, March 14, 2017$50,000 · 55 kt wind · 7 events
- High Wind in Connecticut, March 14, 2017$50,000 · 51 kt wind · 1 event
- Strong Wind in New York, March 14, 2017$50,000 · 1 event
- Blizzard and Heavy Snow in Maine, March 14 to 15, 201728 events
- Blizzard and Winter Storm in New York, March 14 to 16, 201727 events
- Blizzard and Ice Storm in New Jersey, March 14, 2017$10 · 53 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686469.